Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 96, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 31, 2013, 8:41 PM CDT for Effingham County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 31, 2013, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Effingham County, IL
The radar
The Evansville,IN radar (KVWX), 121 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3495 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS53 KILX 010141
SVRILX
ILC049-010230-
/O.NEW.KILX.SV.W.0096.130901T0141Z-130901T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
841 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 930 PM CDT
* AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTAMONT...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EFFINGHAM...EDGEWOOD...WATSON...TEUTOPOLIS...DIETERICH...ALTAMONT
RESERVOIR...LAKE SARA...MASON...HEARTVILLE...EFFINGHAM COUNTY
AIRPORT AND ELLIOTSTOWN.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 144 AND 163...
INTERSTATE 70 BETWEEN MILE MARKERS 78 AND 99...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3913 8882 3916 8880 3915 8837 3891 8836
3892 8881
TIME...MOT...LOC 0142Z 291DEG 19KT 3904 8872
HAIL...0.88IN
WIND...60MPH
$$
071 follow-up statement
648
WWUS53 KILX 010210
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
910 PM CDT SAT AUG 31 2013
ILC049-010230-
/O.CON.KILX.SV.W.0096.000000T0000Z-130901T0230Z/
EFFINGHAM IL-
910 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
EFFINGHAM COUNTY UNTIL 930 PM CDT...
AT 908 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATSON...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DIETERICH AND ELLIOTSTOWN.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 144 AND 156...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3892 8881 3905 8863 3915 8837 3894 8836
3891 8837
TIME...MOT...LOC 0209Z 291DEG 19KT 3899 8855
HAIL...0.88IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 8:35 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 31, 8:35 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 835 PM CDT Sat Aug 31 2013 .DISCUSSION... ISSUED 835 PM CDT Sat Aug 31 2013 01z/8pm surface analysis shows low pressure centered near Danville...with cold front trailing southwestward to Litchfield. Rain chances have come to an end north of the front...so have removed POPs accordingly. Further south...broken line of thunderstorms continues to develop ahead of the front along the I-70 corridor. Have raised POPs to likely through midnight across this area. 00z KILX upper air sounding showed a very unstable airmass characterized by CAPE values of over 4000J/kg. Despite excellent instability...0-6km shear remains quite weak at only around 20kt. As daytime instability wanes...lack of shear will mean a gradual weakening trend with the storms as they drop into southern Illinois toward midnight. Zone update has already been issued. Barnes && .AVIATION... ISSUED 622 PM CDT Sat Aug 31 2013 Weak frontal boundary has pushed into east central Illinois, to the east of the central Illinois terminals, The passage of the front has largely ended the precipitation threat for the night. While VFR conditions are expected for the next few hours, MVFR and possibly IFR fog should develop later tonight. In addition, need to keep an eye on the MVFR stratus over northern Illinois that may try to drift southwest across the area this evening. For Sunday, a stronger cold front will approach from the northwest. This front will pose a threat of shower/storms by afternoon as it enters the area. However, storm coverage is expected to be low and have only included a VCTS mention at this time. Bak && .PREV DISCUSSION... ISSUED 250 PM CDT Sat Aug 31 2013 SHORT TERM...Tonight through Monday Weak surface low and boundary expected to shift south and east of the forecast area later this evening taking most of the threat for scattered showers and thunderstorms with it. With abundant low level moisture in place and a light wind field expected overnight, will see some fog develop across most of the area for the late night hours. On Sunday, our attention turns to a stronger frontal boundary slated to push across our area during the afternoon and evening hours. Forecast soundings continue to show a bit of a cap in place ahead of the boundary so will hold pops in the chance category. Have edged pops higher a bit sooner acrs the west Sunday morning as models were trending a bit quicker with the frontal passage across our area later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and some decent frontal convergence but with the limiting factor being the cap, at this point, not expecting widespread coverage tomorrow. Precip chances will start to exit the forecast area from northwest to southeast tomorrow evening as the front shifts away from the area. Based on the timing of the frontal passage out of our area Sunday night, will hold on to the low chance pops across our far southeast into the overnight hours. Much cooler and less humid air will filter southeast into the region on Labor Day as high pressure shifts across the upper Midwest. Temperatures by Monday afternoon are forecast to only climb into the upper 70s to lower 80s, compared to our 90s the past several days. LONG TERM...Tuesday through Saturday Upper level ridge forecast to retrograde to the west while troffing deepens in over the Great Lakes. A shortwave will rotate southeast into the Midwest on Wednesday with warmer temperatures expected ahead of the feature, but with little in the way of deep moisture ahead of the upper level system, the forecast will remain dry. In fact, the extended period into Saturday still looks dry at this time as our area will be under the influence of northwesterly flow aloft. As the upper trof slowly edges away from the region, we should see temperatures return closer to or a bit above normal by the end of the week. Smith && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT SAT AUG 31 2013 ILZ027>031-036>038-011100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY EVENING. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
In the hours before
Special weather statement, Aug 31, 5:32 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CDT SAT AUG 31 2013
ILZ045-046-312330-
CHAMPAIGN-VERMILION-
532 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND EASTERN
CHAMPAIGN COUNTIES UNTIL 630 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 15 MILES SOUTHEAST OF RANTOUL...
MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4014 8754 4016 8804 4028 8798 4029 8753
4028 8752
TIME...MOT...LOC 2232Z 303DEG 22KT 4015 8792
07Local storm report, Aug 31, 6:06 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 W JAMAICA 39.98N 87.82W
08/31/2013 E60.00 MPH VERMILION IL EMERGENCY MNGR
&&
SMITHLocal storm report, Aug 31, 6:10 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG SIDELL 39.91N 87.82W
08/31/2013 VERMILION IL EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
SMITHLocal storm report, Aug 31, 6:18 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
618 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 1 N JAMAICA 40.00N 87.80W
08/31/2013 VERMILION IL EMERGENCY MNGR
GRAIN SILO DESTROYED APPROXIMATELY 1 MILE NORTH OF
JAMAICA ON 600 EAST ROAD.
&&
SMITHLocal storm report, Aug 31, 6:49 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG INDIANOLA 39.93N 87.74W
08/31/2013 VERMILION IL EMERGENCY MNGR
TREES WERE BLOWN DOWN IN INDIANOLA.
&&
LAUFENBERGSpecial weather statement, Aug 31, 8:23 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT SAT AUG 31 2013
ILZ057-062-063-066>068-010230-
CLARK-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
823 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CLARK...EFFINGHAM...JASPER...
NORTHERN CRAWFORD...SOUTHEASTERN EDGAR AND SOUTHERN CUMBERLAND
COUNTIES UNTIL 930 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARIS TO 5 MILES
SOUTHEAST OF CASEY TO ALTAMONT...MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH THE STRONGER
STORMS.
LOCATIONS IMPACTED INCLUDE...
HIDALGO...
OLIVER...
WATSON...
MARSHALL...
DIETERICH...
EDGEWOOD...
OTHER LOCATIONS AFFECTED INCLUDE...LAKE SARA...WOODBURY...MOCCASIN...
ALTAMONT RESERVOIR...BELL RIDGE AND EFFINGHAM COUNTY AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3891 8879 3914 8881 3932 8800 3969 8776
3951 8752 3935 8752 3934 8758 3931 8761
3926 8760 3926 8757 3921 8757 3914 8765
3909 8762 3906 8757 3900 8757 3896 8752
TIME...MOT...LOC 0123Z 319DEG 21KT 3956 8773 3925 8792
3907 8870
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:23 PM CDT | Special Weather Statement | ILX | Clark, Crawford, Edgar, Effingham, Jasper | 67 min |
| Aug 31, 8:33 PM CDT | Areal Flood Advisory | ILX | Edgar | 3 hr |
| Aug 31, 9:02 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 43 min |
| Aug 31, 9:45 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Lawrence, Richland | 60 min |
| Aug 31, 10:46 PM CDT | Special Weather Statement | ILX | Lawrence | 29 min |
| Sep 1, 6:02 AM CDT | Dense Fog Advisory | ILX | Cass, Champaign, Christian, DeWitt, Douglas, Fulton and 19 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.